Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 17, 2020, 3:59 PM EDT for Miami-Dade County, Florida. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 3:59 PM EDT (19:59 UTC)
- Expired
- May 17, 2020, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 19 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:00 PM EDT | TSTM WND DMG | 1 Ene Coral Gables, FL | PUBLIC REPORTED A LARGE TREE DOWNED ONTO THEIR ROOF AND FENCE AROUND 400 PM. |
| May 17, 4:10 PM EDT | TSTM WND GST 42 | 1 Ssw Coral Gables, FL | MESONET STATION 0081W 1.0 SW CORAL GABLES (WEATHERSTEM) REPORTED A 42 MPH WIND GUST AT 4:10 PM. |
| May 17, 4:15 PM EDT | TSTM WND DMG | 1 Wsw Kendall, FL | PUBLIC REPORTED A FEW DOWNED SOFTWOOD TREES IN THEIR BACKYARD IN THE GLENVAR HEIGHTS/SOUTH MIAMI AREA VIA SOCIAL MEDIA. RADAR ESTIMATED TIME OF 415 PM. |
| May 17, 4:20 PM EDT | HAIL 0.25 | 1 S Coral Gables, FL | PHOTOS VIA TWITTER SHOW PEA SIZE HAIL NEAR US-1 RIVIERA. |
| May 17, 4:25 PM EDT | TSTM WND DMG | 1 E Coral Gables, FL | AN OFF-DUTY NWS EMPLOYEE REPORTED MULTIPLE MEDIUM AND LARGE TREE BRANCHES DOWN NEAR PERCIVAL AND OAKS AVENUES. TIME ESTIMATED VIA RADAR. |
| May 17, 4:30 PM EDT | TSTM WND DMG | 3 E Kendall, FL | AN OFF-DUTY NWS EMPLOYEE REPORTED MULTIPLE MEDIUM SIZED TREE BRANCHES DOWN NEAR HAMMOCK OAKS AND OLD CUTLER ROAD. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WUUS52 KMFL 171959 SVRMFL FLC086-172045- /O.NEW.KMFL.SV.W.0025.200517T1959Z-200517T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Miami FL 359 PM EDT Sun May 17 2020 The National Weather Service in Miami has issued a * Severe Thunderstorm Warning for... Eastern Miami-Dade County in southeastern Florida... * Until 445 PM EDT. * At 359 PM EDT, a severe thunderstorm was located over University Of Miami, or over South Miami, moving east at 5 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Miami, Miami Beach, Coral Gables, Key Biscayne and South Miami. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into a small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2553 8015 2561 8038 2579 8035 2580 8011 TIME...MOT...LOC 1959Z 278DEG 5KT 2569 8029 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ RAG
1 follow-up statement
353 WWUS52 KMFL 172022 SVSMFL Severe Weather Statement National Weather Service Miami FL 422 PM EDT Sun May 17 2020 FLC086-172045- /O.CON.KMFL.SV.W.0025.000000T0000Z-200517T2045Z/ Miami-Dade FL- 422 PM EDT Sun May 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EASTERN MIAMI-DADE COUNTY... At 422 PM EDT, a severe thunderstorm was located over Palmetto Bay, or near Kendall, moving south at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Miami, Miami Beach, Coral Gables, Key Biscayne and South Miami. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into a small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Miami. You can also share your report with NWS Miami on Facebook and Twitter. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2553 8015 2561 8038 2579 8035 2580 8011 TIME...MOT...LOC 2022Z 343DEG 8KT 2563 8032 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ RAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:14 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 17, 1:14 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Miami FL 114 PM EDT Sun May 17 2020 .Aviation... Mostly VFR conditions are expected today with some shra and tsra development possible across the interior and East Coast this afternoon. Fog/low stratus possible over the interior tonight that could spread into the taf sites again. Another round of afternoon shra and tsra possible tomorrow, with better coverage north of the Miami terminals due to more southerly flow. && .Prev Discussion... /issued 955 AM EDT Sun May 17 2020/ Update... Previous forecast appears to be on track with warm temperatures today and a slight chance of showers and thunderstorms across the interior and East Coast this afternoon. The Atlantic seabreeze should form this afternoon but probably won't make it too far inland given the overall westerly flow. Prev Discussion... /issued 311 AM EDT Sun May 17 2020/ DRIER CONDITIONS EARLY THIS WEEK BEFORE EARLY SUMMER WEATHER PATTERN MIDDLE TO END OF THIS WEEK... Short Term... Today into Tonight... Tropical Storm Arthur is forecast by the NHC to continue to move northeast towards the outer banks of North Carolina, as an mid to upper level low over Texas moves east northeast towards the Tennessee Valley. This will allow for the the wind flow over South Florida to be south southwest bringing in some dry air to the region from the Gulf of Mexico. There could still be some showers and even a thunderstorm over the northeast areas of South Florida this afternoon into early this evening, due to the west coast sea breeze pushing eastward across the region and interacting to with the Lake Okeechobee breeze. The primary impacts from the thunderstorms will be gusty winds, lightning strikes, and locally heavy rainfall. Monday through Tuesday... The mid to upper level low will become stationary over the Tennessee Valley, as a low level trough associated with the low moves eastward from the Gulf of Mexico into South Florida. This will keep the south to southwest wind flow over South Florida allowing for tropical moisture to work into the region ahead of the low level trough. Therefore, POPs will be increasing Monday into Monday and will be in the scattered to likely range on Tuesday with the highs PoPs over the eastern areas each day. Thunderstorms are also possible each afternoon especially over the interior and east coast metro areas where the sea breezes collide. A this time, the primary impacts from the storms will be lightning strikes, gusty winds, and locally heavy rainfall. Long Term... The mid to upper level low will slowly dissipate through end of this week, as the low level trough slowly dissipate over South Florida. This will keep the tropical moisture in place over South Florida, as the winds swing from a south southwest direction middle of the week to more of an easterly direction by late this week. Therefore, scattered to numerous POPs will remain over South Florida for the middle of this week with the highs POPs over the east coast metro areas. The POPs will then decrease to more of a early summer pattern for the end of next week with the highest POPs over the interior and west coast metro areas. Marine... The winds will remain south to southwest direction today into middle of this week, as the wind speeds will be 15 knots or less over all of South Florida waters. The Atlantic seas will be 3 feet or less with the Gulf seas at 2 feet or less through middle of this week. Therefore, boating conditions will be good outside of any showers or thunderstorms. && .Preliminary Point Temps/PoPs... West Palm Beach 73 92 73 88 / 20 40 50 80 Fort Lauderdale 74 91 74 87 / 0 20 40 70 Miami 73 92 73 88 / 0 20 40 60 Naples 75 87 75 85 / 10 20 60 70 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Aviation...32/MM
Hazardous weather outlook, May 17, 10:07 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 1007 AM EDT Sun May 17 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 180215- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 1007 AM EDT Sun May 17 2020 ...Thunderstorms Possible This Afternoon... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: A few thunderstorms are possible this afternoon and evening over the interior and East Coast. The primary hazards will be lightning strikes, gusty winds, and locally heavy rainfall. Visibility: Patchy fog is possible over most of South Florida overnight tonight, with patchy smoke over the southern Everglades and interior areas of Collier County due to wildfires. Temperatures: Heat indices could reach 100 degrees over portions of the interior and East Coast this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There will be a chance of thunderstorms across South Florida for the middle to end of THIS week. Gusty winds, locally heavy rainfall, lightning, and waterspouts will be possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 17, 3:03 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Sun May 17 2020
FLZ071>074-172-173-172015-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
303 PM EDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 415 PM EDT...
* At 302 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Pennsuco to Marlins Park. Movement was northeast at 10 mph.
* Small hail, funnel clouds, and winds in excess of 45 mph possible
with these storms.
* Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
Miramar, Davie, Miami Beach, Plantation, Sunrise, Tamarac, Margate,
Coral Gables, Key Biscayne, South Miami, Surfside, Miami Gardens,
Virginia Key, Hallandale and Lauderhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2592 7993 2585 8004 2573 8006 2565 8028
2592 8049 2623 8020
TIME...MOT...LOC 1902Z 235DEG 9KT 2593 8038 2576 8022
13Local storm report, May 17, 3:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 WSW CORAL WAY VILLAGE 25.72N 80.34W
05/17/2020 E0.50 INCH MIAMI-DADE FL TRAINED SPOTTER
THUNDERSTORM HAIL
&&
EVENT NUMBER MFL2000065
SIThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:03 PM EDT | Special Weather Statement | MFL | Broward | 72 min |
| May 17, 3:12 PM EDT | Special Marine Warning | MFL | 93 min | |
| May 17, 3:21 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 39 min |
| May 17, 4:14 PM EDT | Special Weather Statement | MFL | Miami-Dade | 46 min |
| May 17, 4:16 PM EDT | Special Marine Warning | MFL | 59 min | |
| May 17, 4:44 PM EDT | Special Weather Statement | MFL | Broward | 61 min |
| May 17, 4:53 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 17, 5:03 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 57 min |
| May 17, 5:20 PM EDT | Special Marine Warning | MFL | 55 min | |
| May 17, 5:45 PM EDT | Special Weather Statement | MFL | Glades | 60 min |
| May 17, 5:46 PM EDT | Special Weather Statement | MFL | Palm Beach | 59 min |
| May 17, 5:53 PM EDT | Special Weather Statement | MFL | Palm Beach | 67 min |
| May 17, 5:57 PM EDT | Special Marine Warning | MFL | 63 min | |
| May 17, 6:11 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 79 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.